Visual hallucinations -- bipolar?

Q: My daughter (age 15) has been diagnosed with Bipolar for a couple of months. She also has visual and auditory hallucnations most of the time. So far all of the medications we have tried have made her worse. Before she started medication she only saw occasionally shadowy figures out of the corner of her eye. While she was on Prozac (early diagnosis was Depression) she started seeing things like huge spiders, spider webs and blood dripping from the walls. When she was switched to Zyprexa these lessened somewhat. She recently began taking Depakote. Since starting that she is seeing a large dark figure behind almost everyone she looks at for longer than a few seconds. Her psychiatrist and therapist say these hallucinations are not consistent with Bipolar Disorder. My question is: Have you heard of these symptoms with Biploar Disorder? Could the medication be causing them? What could?

Dear Mr. U' --
This must be extremely scary to have to watch this happening to your daughter.   I'll try to address your question, but whatever's going on, it could be more than "bipolar disorder".  On the other hand, I've seen so many variations, I also wouldn't rule out that these hallucinatory experiences are just aspects of the mood disorder.  Somebody has probably talked about doing an EEG?  It comes to mind when one thinks "what else might be going on here beside bipolar?"

Can Prozac make bipolar worse?  Definitely.  Can Zyprexa help that a little?  Definitely.  Can Depakote cause a person to see a dark figure?  Haven't heard that one. 

Dr. Phelps


Published February, 2001